From Sterling Heights, Michigan, USA:
My daughter, who has had type 1 diabetes less than five years, was hospitalized last week in the intensive care unit for dehydration and high ketones. It has been 11 days since then, and although her blood glucose came down during the visit, her numbers are consistently high now (over 450 mg/dl [25 mmol/L] and many times she has a HI on the meter), despite giving extra Humalog per the doctor's instructions. He is contacted every hour when she is re-tested and maybe she comes down and maybe she doesn't. The viral infection, which may have started this, according to the endocrinologist should be out of her system. Why is she still having such high numbers?
In your daughter's case, the high blood sugars sound like a simple case of under-dosing insulin. Frequently during illness the amount of insulin she will require can dramatically increase. I would encourage you to follow the instructions of your endocrinologist regarding dosing her insulin -- but be prepared to give her higher doses.
[Editor's comment: If your daughter's blood glucose values came down while in the hospital and she is over her infection, it may be that she is not really getting her insulin. Vials of insulin that have been open for more than a month lose their potency. Even if you are using a brand new vial, I would switch to another and see what happens.
In addition, sometimes we think a young person is getting the insulin when, in fact, this might not be the case. Inspect the injection sites carefully and avoid any areas which look puffy or dented as this can cause the insulin not to be absorbed. Also, if your daughter is currently giving her own injections, I would take over for a while and see if that makes a difference. SS]
Original posting 15 Mar 2003
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.